Heavy Snow, Sawtooth Mountains
- When
- March 27, 10:00 PM MST to March 28, 10:00 PM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
An early spring snowstorm brought heavy snow to the mountains or eastern Idaho. 13 to 14 inches fell at the Bear Canyon and Vienna Mine SNOTEL sites in Custer County.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
An early spring snowstorm brought heavy snow to the mountains or eastern Idaho. 13 to 14 inches fell at the Bear Canyon and Vienna Mine SNOTEL sites in Custer County. 11 inches fell at the Crab Creek SNOTEL site in Clark County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 27, 3:05 PM MST, 6 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO IDAHO 305 PM MST SUN MAR 27 2005 .DISCUSSION... FIRST WAVE OF PRECIP SPREADING ACRS THE WESTERN CWA THIS AFTERNOON. MAIN ENERGY IS DUE...PER GFS...OVERNIGHT. GFS SHOWS A STRONG UVV FIELD MOVING ACROSS THE CWA OVERNIGHT...WHICH SHOULD CORRESPOND TO THE HEAVIEST AND MOST WIDESPREAD PRECIP. TEMPS RATHER WARM THIS AFTN AS EXPECTED. THIS WILL KEEP SNOW LEVELS QUITE HIGH...ABV 7500 FEET MOST AREAS. DONT SEE MUCH LOWERING OF SNOW LEVELS BEFORE MIDNIGHT. EVEN THEN...EXPECT TO SEE MOST SIGNIFICANT SNOWFALLS TO REMAIN ABOVE 7000 FEET. EVEN THOUGH ETA HAS BACKED AWAY ON THE CEN MTNS QPF...IT STILL SUGGESTS ABV WARING CRITERIA SNOWFALL. WILL CONTINUE THE WARNING UNTIL EXPIRATION. IN THE EASTERN HIGHLANDS...ETA STILL SHOWING SIGNIFICANT SNOWFALL THRU MON NITE. LIKE THE CEN MTNS...SNOW LEVELS WILL BE ABV 7000 FEET. ETA HAS NOT REALLY CHANGED ITS MIND ON THE QFP...SO WILL GO AHEAD AND UPGRADE THE WATCH TO A WARNING FOR TONIGHT THRU MON NIGHT. ETA SHOWING UNSTABLE AIR MAINLY OVER THE SNAKE RIVER PLAIN MON AFTERNOON AS THE UPPER TROF MOVES OVERHEAD. WILL CONTINUE CURRENT FCST OF ISOLD TSTMS EMBEDDED IN THE MORE WIDESPREAD PRECIP MON AFTN INTO THE EARLY EVENING HOURS. BOTH GFS AND ETA BRING A MINOR RIDGE INTO ERN ID BY TUE MORNING...WHICH SHOULD BRING ALL SIGNIFICANT PRECIP TO AND END. THIS WONT LAST LONG...AS ANOTHER ENERGETIC UPPER TROF MOVES IN TUE AFTN. WILL TAKE POPS UP QUITE A BIT TUE AFTN THRU TUE NITE. SHOULD BE ANOTHER SEVERAL INCHES OF SNOW FOR THE MTNS... BUT LOOKS TO REMAIN BELOW WARNING CRITERIA AT THIS TIME. NW FLOW ALOFT ON WED SHOULD LIMIT PRECIP TO ONLY A FEW SHOWERS... MAINLY IN THE MTNS. HEDGES EXTENDED FORECAST...WEDNESDAY NIGHT THROUGH SUNDAY. TROUGH DEPARTS WED NIGHT WITH SLIGHT CHANCE OF SHOWERS OVER THE MOUNTAINS IN NORTHWESTERLY FLOW. RIDGE QUICKLY BUILDS IN ON THURSDAY ACCOMPANIED BY DRY STABLE WEATHER AND TEMPS AROUND 10 DEGREES WARMER. A MILD SOUTHWEST FLOW WILL BE OVER THE AREA INTO FRIDAY AS AXIS OF RIDGE SHIFTS EAST AND NEXT SYSTEM IMPACTS THE PACNW. A COUPLE OF SHORTWAVE TROUGHS MOVE THROUGH THE AREA OVER THE WEEKEND BUT THE MAJORITY OF THE MOISTURE AND DYNAMICS REMAINS NORTH. KEPT HIGHEST POPS OVER THE NORTH BUT NOTHING HIGHER THAN CHANCE AS THESE SYSTEMS LOOK FAIRLY BENIGN. WAW && .PIH WATCHES/WARNING/ADVISORIES...WINTER STORM WARNING ZONES 18/31 ABOVE 7000 FEET THROUGH MONDAY NOON. WINTER STORM WARNING ZONE 19/23 ABOVE 7000 FEET LATE TONIGHT THROUGH MONDAY NIGHT. SEE LATEST BULLETIN FOR FURTHER INFORMATION. && WEATHER INFORMATION ON-LINE 24-HOURS A DAY (ALL LOWER-CASE LETTERS) WWW.WEATHER.GOV/POCATELLO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 430 AM MST SUN MAR 27 2005 IDZ017>023-031-032-281300- EASTERN MAGIC VALLEY-UPPER SNAKE HIGHLANDS- LOWER SNAKE RIVER PLAIN-UPPER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- LOST RIVER/PAHSIMEROI- 430 AM MST SUN MAR 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... WINTER STORM WARNING IN THE CENTRAL MOUNTAINS FROM NOON TODAY THROUGH NOON MONDAY. SEE THE LATEST BULLETIN FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... WINTER STORM WATCH LATE TONIGHT THROUGH MONDAY NIGHT FOR THE EASTERN HIGHALNDS. SEE THE LATEST BULLETING FOR FURTHER DETAILS. SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW REPORTS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES. WEATHER INFORMATION ON-LINE 24-HOURS A DAY (ALL LOWER-CASE LETTERS) WWW.WEATHER.GOV/POCATELLO
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440629, 5440630.